AF Association
12,894 members15,725 posts

Painkillers

In hospital recovering from Mondays hip replacement. Started on Edoxaban Tuesday. Painkillers they are giving me are paracetamol, codeine, liquid morphine and ibuprofen. I have been very nauseous and last night was sick after the midnight yogurt and ibuprofen. Also constipated. I am sure the sickness and constipation can be sorted but ibuprofen and an anti coagulent worries me. Any thoughts?

20 Replies
oldestnewest

I would mention to them that Ibuprophen is not recommended if you have AF never mind the anticoag side of things. It has been shown to promote AF.

1 like
Reply

Get well soon by the way.

Reply

Thank you Bob

Reply

Bob, what is the ingredient in Ibuprofen that can cause AF? Is it the same for Neurofen?

Reply

Same drug just a trade name. any of the non steroidal anti inflamatory drugs (NSAIDs) are to be avoided if you have AF. A study a couple of years ago showed that long term use of NSAIDs increased the likely hood of getting AF, In other words it is more than a trigger but a cause.

Reply

Thank you Bob. They are now listening to me. I hope my AF doesn't come back because of this.

Reply

I would keep away from the ibuprofen, I am certain that twice it has caused me to go into AF, although the cardiologist said he didn't "recongnise" that. However I read the published results of lab experiments which showed ibuprofen caused electrical disturbances in the hearts of some animals.

Reply

Thank you Tony. Yes I agree

Reply

See my response below.

Reply

By the way codeine causes real constipation, and there's no apparent way round it. Regards, Tony

Reply

Yes. Am experiencing that!

Reply

Hope you recover really soon and the hip works well. Yes codeine does make you constipated, I was actually given this by the doctor some years ago to stop Diarrea. Best wishes.

Brenda🐝

1 like
Reply

Thank you Brenda. Just wondering if paracetamol on its own would be enough. I was hoping to use Co Codamol but don't want to get bunged up again. 😡

Reply

Hope you have a speedy recovery from your op. When I had my three ops last August I was on paracetamol, codiene. I was told never to take any product that contains ibuprofen while on warfarin. I found I was very constipated taking paras. Would mention to doctor if I was you.

Reply

The ibuprofen study were it was shown to cause problems with AF was done in Denmark.

Reply

Now settled on Co codamol and movicol for the constipation. Let's hope it works.

Reply

Barb - it's good to have the op over - best wishes for a speedy recovery.

The research into NSAID's that Peter mentioned seemed to get quietly ignored and I remember that a university in Holland backed up the findings of the Danish team. The original BMJ article and the NHS reaction to it are below:

bmj.com/content/343/bmj.d3450

nhs.uk/news/2011/07July/Pag...

Reply

Very interesting Finvola. Just shows that the AF'ers are the experts - because we have to be and as such clinicians should listen to us, as the best do.

1 like
Reply

Hi Barb, im pleased to hear they have sorted your meds & hope you are healing well. No wonder uou had all those symptoms, I do wish all medical practioners were made aware of the danger of giving heart patients ibuprofen, an A&E dr insisted I took it when in severe pain, I refused (I had heart transplant 2015) & had to show him in black & white why I couldnt.

1 like
Reply

Thanks Porsche. It wears me out though that we have to be so vigilant over treatment and not just lie back and accept it without question.

Reply

You may also like...